Osteonecrosis of the jaw (ONJ) and atypical femoral fracture (AFF) in an osteoporotic affected person chronically handled with bisphosphonates.
Osteoporos Int. 2017 Mar;28(three):1145-1147
Authors: Sánchez A, Blanco R
The purpose of the research is to report the uncommon affiliation of two issues of long-term therapy of osteoporosis with bisphosphonates in the identical Caucasian aged affected person. A feminine affected person of Italian descent, age 87 years, consulted in February 2013. She had a historical past of osteoporosis and had taken alendronate weekly for 7 years (1999-2006). Attributable to low again ache, an orthopedist had indicated i.v. zoledronic acid, 5 mg/yr for three years (2006-2008). She obtained occasional dietary supplements of ergocalciferol. In 2009, she suffered a fall and sustained a subtrochanteric fracture of the left femur. She was operated on and recovered uneventfully. In 2012, she consulted a dentist because of free tooth. She underwent the removing of a molar and was given a denture. She had discomfort when utilizing the prosthesis, and developed an ulceration within the gum of the mandible, which uncovered the bone and didn’t heal for two months. After radiologic research, the analysis was osteonecrosis of the jaw. She improved after surgical debridement and native and systemic antibiotics. In early 2013, laboratory checks had been regular apart from a slight elevation of serum PTH and CTX-I. Calcitriol zero.25 mcg/day was prescribed; after three months serum calcium, phosphate, PTH, and CTX-I confirmed no variation. Two years later, she skilled acute low again ache after a fall; MRI confirmed latest crushing of D12, and power deformities of D11 and L1. Bone densitometry of her proper hip (DXA) confirmed a T-score of -2.three on the femoral neck. An X-ray movie of the appropriate femur confirmed diffuse thickening of each cortices. She was handled with nasal calcitonin and analgesics. After the again ache subsided, she was handled with s.c. denosumab. Though the affiliation of ONJ and AFF was identified in most cancers sufferers handled with excessive doses of bisphosphonates, it is extremely uncommon in sufferers with osteoporosis receiving these medicine at normal doses. Solely three circumstances have been reported, all in oriental ladies. This seems to be the primary reported case in a Caucasian lady.
PMID: 27866217 [PubMed – indexed for MEDLINE]